Alert archive / Kansas / Special Weather Statements in 2019
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at May 18, 2019, 1:21 PM CDT for Pratt County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2019, 1:21 PM CDT (18:21 UTC)
- Expired
- May 18, 2019, 2:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Dodge City, KS
County Pratt County, KS
The radar
The Wichita radar (KICT), 97 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 6.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2065 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
373
WWUS83 KDDC 181821
SPSDDC
Special Weather Statement
National Weather Service Dodge City KS
121 PM CDT Sat May 18 2019
KSZ066-081-181900-
Pratt KS-Stafford KS-
121 PM CDT Sat May 18 2019
...SPECIAL WEATHER STATEMENT...
At 120 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cairo, moving northeast at 35 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Preston, Cairo, Neola and Zenith.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3747 9856 3747 9859 3755 9875 3796 9848
3783 9847 3782 9846 3757 9846
TIME...MOT...LOC 1820Z 213DEG 29KT 3757 9861
$$
TURNERWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 18, 1:04 PM CDT, 17 minutes earlier.
Area forecast discussion, May 18, 1:04 PM CDT, 17 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 104 PM CDT Sat May 18 2019 ...Updated for aviation discussion... .SHORT TERM...(Tonight through Saturday evening) Issued at 1146 PM CDT Fri May 17 2019 Severe storms exiting the CWA to the east and northeast with a weak line of rain showers pushing across the northern tier of counties associated with the frontal boundary quickly pushing across the area for the first couple of early morning hours. Improving skies and weak westerly winds will turn more easterly through the morning with return moist flow pushing across the region. Morning low temperatures will be in the upper 40s and 50s for the CWA in wake of the aforementioned cold front with afternoon highs pushing only into the 70s for the CWA with possible 80 for areas along the Oklahoma border. Another round of severe weather is expected Saturday afternoon and evening in a slight risk mostly for eastern counties east of HWY 283 and into central and south central Kansas. This is associated with the upper level trough pushing across the area. Surface based storms are expected to development in the middle of the afternoon with decent forcing associated with the aforementioned trough and frontal boundary now stationary across much of the state allowing for initiation to occur more easily with no cap to punch through as seen with Friday evening's storms. With sufficient low level moisture and instability, the environment looks to be quite conducive to nicely organized updrafts to support the growth of large hail and destructive wind gusts. A few tornadoes could still be possible with the threat coupled with backed winds along the front and the warm sector to allow for discrete cells to develop and produce the phenomena. Severe threat should come to an end late in the evening before midnight with improving conditions overnight into Sunday morning as induced upper level ridging extending out of the Rockies into the high plains ahead of the next upper level disturbance making its way across the four corner region. This looks to impact the area for the start of the new week in the long term for Monday and Tuesday with flooding being the biggest threat along with some severe weather as well and will be looked into more in depth in the long term forecast. Morning low temperatures Sunday morning with start again quite chilly in the 40s to low 50s allowing for a quiet and much more mild Sunday to end the weekend before more active weather for the next work week. .LONG TERM...(Sunday through Friday) Issued at 131 AM CDT Sat May 18 2019 A mild and quiet Sunday is in store under induced upper level ridging and weak surface high pressure across the CWA. A chilly start in the 40s with afternoon high temperatures only reaching the upper 60s to mid 70s north to south across the area. Changes come for Monday as the first impulse along the upper level pattern breaks down the aforementioned ridge bringing in ample rain showers and thunderstorms with a 15% hatch across the CWA for severe weather with flooding a major concern. QPF models show 3-4 inches for eastern counties and 1-3 inches for points westward, diminishing the further towards the Colorado state line. Models seem to be pretty consistent on the amounts and with each other for each new run and looks to be quite a flooding event heading through mid week Tuesday and Wednesday as well. Monday looks to be the best for severe weather in the warmer sector of the first pulse of energy across the CWA with others being in the more stable air through mid week. Temperature wise, morning lows will start in the upper 40s and 50s with afternoon highs only in the 60s to low 70s for Monday and Tuesday. Another break from the active weather pattern looks to be in store for Wednesday to allow for some drying out under another induced upper level ridge pushing quickly across the area with afternoon highs allowing to reach into the upper 70s to low 80s and ample sunshine. More rounds of rain showers and thunderstorms look to occur to end the work week for Thursday and Friday with severe weather still a possibility but hard to determine coverage and hazards this far out in the long term forecast, but stay tuned for the updates over the course of the next few days. Temperatures will be more mild and seasonable with lows in the 50s and highs into the 70s and 80s through the end of the week with southeast low level flow to help aid in convective activity as mentioned above. A quieter pattern looks to start the weekend off as ridging looks to settle in across the Rockies and high plains. To conclude, the main concern for the long term looks to be with flooding early in the week with severe weather possible, especially for Monday as the main target for those hazards. More rounds of showers and thunderstorms to end the week with quiet breaks for Wednesday and heading into the next week. Forecasts are subject to change, so stay tuned for updates throughout the week as events come closer to occurrence. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 101 PM CDT Sat May 18 2019 An upper level disturbance will pass across western Kansasthis afternoon and evening, with a good chance of thunderstorms developing after 20z and continuing through 03z. The storms will start later (00z) and linger until 05z at KHYS. The storms at KGCK/KDDC could be severe with hail and strong winds. Outside of thunderstorms excpect VFR conditions. && .PRELIMINARY POINT TEMPS/POPS... DDC 79 48 72 50 / 40 40 0 30 GCK 76 45 71 49 / 50 60 0 40 EHA 75 44 75 53 / 10 10 10 40 LBL 77 46 75 54 / 30 30 0 40 HYS 77 48 69 45 / 40 60 0 10 P28 79 52 74 53 / 70 50 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Lowe LONG TERM...Lowe AVIATION...Finch
Hazardous weather outlook, May 18, 2:18 AM CDT, 11 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 218 AM CDT Sat May 18 2019 KSZ030-031-043>046-061>066-074>081-084>090-190730- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 218 AM CDT Sat May 18 2019 /118 AM MDT Sat May 18 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Another round of severe weather expected for Saturday afternoon and evening as the atmosphere looks to have ample time to recover from Friday's storms. The slight risk extends across much of the CWA east of a line along HWY 83 with the right ingredients to have similar impacts as before with large hail, destructive winds, and a few tornadoes possible, especially for eastern counties being the bullseye of impact for central and south central Kansas east of HWY 183. Any severe storms should exit the area to the east and northeast by 10PM CDT. Day 1 Hazards ------------- * Lightning: Limited risk * Severe thunderstorm: Limited risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- Multiple rounds of rain showers and thunderstorms will occur over the next week with Monday being the highlight for severe weather for the first impulse across the high plains. All forms of severe weather look to be possible to include a few tornadoes as the next system makes its way across the western United States into the Great Plain region. Flooding will also be a high concern for Monday and Tuesday as rain amounts look to reach 3-4 inches for counties east of HWY 183 and 1-3 inches for points westward. Moderate flooding risk is likely for these areas of 3-4 inches in the same parts that were recently impacted the past couple of weeks with not much expected to see a flash flood scenario to take place. Stay tuned for updates and possible watches and warning to be issued over the weekend for these first couple of days of the new work week. Days 2-7 Hazards ---------------- * Sunday - None * Monday - Lightning: Significant risk - Severe thunderstorm: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - None * Thursday - Lightning: Limited risk * Friday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for points east of Highway 83 after 2PM CDT for Saturday afternoon and evening. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, May 18, 12:18 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1218 PM CDT Sat May 18 2019
KSZ081-090-181815-
Pratt KS-Barber KS-
1218 PM CDT Sat May 18 2019
...SPECIAL WEATHER STATEMENT...
At 1218 PM CDT, Doppler radar was tracking a strong thunderstorm near
Medicine Lodge, moving northeast at 25 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Medicine Lodge, Sawyer, Isabel and Cairo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3715 9862 3724 9883 3774 9855 3770 9846
3739 9846 3738 9843
TIME...MOT...LOC 1718Z 209DEG 23KT 3731 9866
TURNERSpecial weather statement, May 18, 1:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
121 PM CDT Sat May 18 2019
KSZ066-081-181900-
Pratt KS-Stafford KS-
121 PM CDT Sat May 18 2019
...SPECIAL WEATHER STATEMENT...
At 120 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cairo, moving northeast at 35 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Preston, Cairo, Neola and Zenith.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3747 9856 3747 9859 3755 9875 3796 9848
3783 9847 3782 9846 3757 9846
TIME...MOT...LOC 1820Z 213DEG 29KT 3757 9861
TURNERThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:13 PM CDT | Special Weather Statement | DDC | Meade | 47 min |
| May 17, 7:13 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman, Lane, Ness | 47 min |
| May 17, 7:19 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 56 min |
| May 17, 7:41 PM CDT | Tornado Warning | DDC | Meade | 34 min |
| May 17, 7:51 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman, Lane, Ness | 54 min |
| May 17, 7:57 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 48 min |
| May 17, 8:28 PM CDT | Tornado Warning | DDC | Hodgeman | 32 min |
| May 17, 8:37 PM CDT | Tornado Warning | DDC | Clark, Ford, Gray, Meade | 38 min |
| May 17, 8:48 PM CDT | Tornado Warning | DDC | Clark, Ford, Meade | 42 min |
| May 17, 8:52 PM CDT | Tornado Warning | DDC | Hodgeman, Ness | 23 min |
| May 17, 9:07 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Hodgeman, Ness, Pawnee, Rush, Trego | 40 min |
| May 17, 9:12 PM CDT | Tornado Warning | DDC | Edwards, Ford | 33 min |
| May 17, 9:27 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Rush | 31 min |
| May 17, 9:36 PM CDT | Tornado Warning | DDC | Edwards, Ford, Kiowa | 24 min |
| May 17, 9:55 PM CDT | Tornado Warning | DDC | Edwards, Pawnee, Stafford | 50 min |
| May 17, 10:37 PM CDT | Tornado Warning | DDC | Edwards, Pawnee, Stafford | 38 min |
| May 17, 10:51 PM CDT | Special Weather Statement | DDC | Trego | 54 min |
| May 17, 11:20 PM CDT | Tornado Warning | DDC | Stafford | 25 min |
| May 17, 11:34 PM CDT | Special Weather Statement | DDC | Stafford | 41 min |
| May 17, 11:37 PM CDT | Special Weather Statement | DDC | Ness | 38 min |
| May 17, 11:59 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 16 min |
| May 18, 12:02 AM CDT | Special Weather Statement | DDC | Ellis, Rush | 43 min |
| May 18, 12:39 AM CDT | Special Weather Statement | DDC | Stafford | 36 min |
| May 18, 12:18 PM CDT | Special Weather Statement | DDC | Barber | 57 min |
| May 18, 2:58 PM CDT | Special Weather Statement | DDC | Hamilton, Morton, Stanton, Stevens | 47 min |
| May 18, 3:58 PM CDT | Special Weather Statement | DDC | Grant, Hamilton, Stevens | 32 min |
| May 18, 4:14 PM CDT | Special Weather Statement | DDC | Kiowa | 61 min |
| May 18, 4:18 PM CDT | Special Weather Statement | DDC | Gray | 27 min |
| May 18, 4:32 PM CDT | Special Weather Statement | DDC | Grant, Hamilton, Haskell, Kearny, Seward | 43 min |
| May 18, 4:41 PM CDT | Special Weather Statement | DDC | Lane, Scott | 34 min |
| May 18, 4:52 PM CDT | Special Weather Statement | DDC | Gray, Haskell, Meade | 53 min |
| May 18, 4:56 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Meade | 49 min |
| May 18, 5:02 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade, Seward | 43 min |
| May 18, 5:04 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 19 min |
| May 18, 5:14 PM CDT | Special Weather Statement | DDC | Kearny | 46 min |
| May 18, 5:16 PM CDT | Special Weather Statement | DDC | Lane, Scott | 44 min |
| May 18, 5:28 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 47 min |
| May 18, 5:39 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Finney, Ford, Gray, Hodgeman, Meade | 51 min |
| May 18, 5:47 PM CDT | Special Weather Statement | DDC | Lane | 28 min |
| May 18, 5:56 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane | 49 min |
| May 18, 6:05 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman | 55 min |
| May 18, 6:08 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 52 min |
| May 18, 6:21 PM CDT | Special Weather Statement | DDC | Pratt | 54 min |
| May 18, 6:40 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt, Stafford | 50 min |
| May 18, 6:49 PM CDT | Special Weather Statement | DDC | Finney, Hodgeman, Lane, Ness, Scott | 56 min |
| May 18, 6:53 PM CDT | Special Weather Statement | DDC | Clark, Comanche, Edwards, Ford, Gray, Kiowa and 1 more | 52 min |
Nearby
Special Weather Statements in Kansas, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.